Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Phoenix, AZ

July 27, 2020Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 27, 2020, 6:48 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 6:48 PM MST (01:48 UTC)
Expired
Jul 27, 2020, 10:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
3710 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS55 KPSR 280148
FFWPSR
AZC013-280545-
/O.NEW.KPSR.FF.W.0026.200728T0148Z-200728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
648 PM MST Mon Jul 27 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Bush Fire burn scar in...
  Maricopa County in south central Arizona...

* Until 1045 PM MST.

* At 648 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Bush Fire Burn Scar. Between 0.5 and 1.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Rock Creek, Pine Creek, and Boulder Creek. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bush Fire
           Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bush Fire Burn Scar.

* Some locations that will experience flash flooding include...
  Round Valley and Ballantine Trailhead.

This includes the following highways...
	AZ Route 87 between mile markers 209 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3377 11146 3374 11149 3374 11151 3379 11151
      3383 11150 3385 11149 3386 11146 3386 11143

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
3 follow-up statements
018 
WGUS75 KPSR 280233
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
733 PM MST Mon Jul 27 2020

AZC013-280545-
/O.CON.KPSR.FF.W.0026.000000T0000Z-200728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
733 PM MST Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT 
UNTIL 1045 PM MST THIS EVENING FOR MARICOPA COUNTY...

At 733 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over the western portions of the Bush Fire Burn Scar. Between 
0.5 and 1.5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Rock Creek, Pine Creek, and Boulder Creek 
potentially impacting Dos S Ranch. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bush Fire Burn Scar.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Bush Fire Burn Scar.

Some locations that will experience flash flooding include...
  Round Valley, Ballantine Trailhead, and Dos S Ranch.

This includes the following highways...
	AZ Route 87 between mile markers 209 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bush Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3377 11146 3374 11149 3374 11151 3379 11151
      3383 11150 3385 11149 3386 11146 3386 11143

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
228 
WGUS75 KPSR 280352
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
852 PM MST Mon Jul 27 2020

AZC013-280545-
/O.CON.KPSR.FF.W.0026.000000T0000Z-200728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
852 PM MST Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT 
UNTIL 1045 PM MST THIS EVENING FOR MARICOPA COUNTY...

At 852 PM MST, Doppler radar indicated thunderstorms have ended over 
the western portions of Bush Fire Burn Scar. However, between 1 and 
1.5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Rock Creek, Pine Creek, and Boulder Creek 
potentially impacting Dos S Ranch. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bush Fire Burn Scar.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Bush Fire Burn Scar.

Some locations that will experience flash flooding include...
  Round Valley, Ballantine Trailhead, and Dos S Ranch.

This includes the following highways...
	AZ Route 87 between mile markers 209 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bush Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3377 11146 3374 11149 3374 11151 3379 11151
      3383 11150 3385 11149 3386 11146 3386 11143

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
706 
WGUS75 KPSR 280548
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1048 PM MST Mon Jul 27 2020

AZC013-280558-
/O.EXP.KPSR.FF.W.0026.000000T0000Z-200728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1048 PM MST Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR HAS EXPIRED FOR 
MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3377 11146 3374 11149 3374 11151 3379 11151
      3383 11150 3385 11149 3386 11146 3386 11143

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:24 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 27, 5:24 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
524 PM MST Mon Jul 27 2020

.UPDATE...Aviation discussion.

&&

.SYNOPSIS...
Isolated showers and thunderstorms will remain a threat
across Phoenix and the surrounding higher terrain through Tuesday.
Further west across southwestern Arizona and southeastern
California, dry conditions will persist. High pressure will build
across Arizona during the week, resulting in a continuation of the
above normal temperatures and below normal precipitation chances.

&&

.DISCUSSION...
Latest water vapor imagery reveals a large swath of relatively dry
air from the eastern Pacific, which is being transported
northeastward into the Desert Southwest between an anticyclone
across New Mexico and a trough along the CA coast. At the lower
levels, latest observations indicate a relatively sharp gradient
between drier air across western Maricopa County and higher dewpoint
air near the Mazatzals. Meanwhile, isolated convection has already
initiated in the moisture-rich environment across the Superstitions,
which extends northwestward in a broken line all of the way into a
low pressure system across the Great Basin.

Morning KPSR sounding indicated a weak warm layer near 550 mb, which
is still evident on the afternoon ACARS soundings. Further
east, the environment remains more favorable for convection from
eastern Maricopa County eastward where low-level mixing ratios exceed
12 g/kg and mid-level lapse rates are steeper. Pops were increased
above the NBM across the higher terrain east of Phoenix for this
afternoon.

Main uncertainty is whether activity will spread into the Valley.
Latest HREF continues to indicate a westward-propagating outflow
boundary is likely. Main impact will be strong, gusty winds behind
the gust front. However, instability should be sufficient for at
least isolated storms in the foothills and perhaps in the Valley as
well, which is suggested by some CAMs, including the U of A WRFs,
HRRR and NAMNest. Although the setup is far from ideal, any storms
that develop across Pinal would have the potential to produce areas
of blowing dust.

&&

.PREVIOUS DISCUSSION...
During the week UL high repositions even further west over the
Desert Southwest and AZ. As is does H5 heights and thicknesses
increase to near 596-598 and 591-592 dam respectively by the end
of the week. The high will be well positioned for the second half
of the week to block moisture and storm chances for much of area.

In addition this will really turn up the heat and the warm-up.
Tonight and for the last several days models continue to trend
even warmer. As a result an excessive heat watch has been issued
for the lower deserts of AZ and SE CA for Thursday morning through
Saturday evening. Highs across the lower deserts and Phoenix
could now reach 111-112 through Wednesday, and 113-115 or
possibly warmer for Thursday through Saturday with near record
heat possible. High temperatures out west could reach upwards of
115-117 degrees.

&&

.AVIATION...Updated at 0024Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A couple outflow boundaries from the east/southeast are currently
moving towards the Phoenix terminals. Thunderstorm activity has
been struggling to survive along the boundaries, and thus it
appears that these outflows will be the main story tonight. Wind
gusts behind the boundaries are mainly in the teens, and speeds
should continue to weaken as these boundaries continue to progress
to the west-northwest. The first outflow should be making it into
KIWA as we type this, and then there is still a little
uncertainty on if either of the boundaries will make it to the
rest of the terminals. If they do, it would be sometime between 1Z
and 3Z. Once/if the boundaries go through, the winds should stay
out of the southeast for the reminder of the evening before
switching to a more westerly component early tomorrow afternoon.
Few-scattered cloud decks near or above 10 kft should persist
through the TAF period. Thunderstorm activity looks less active
tomorrow afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Clear skies will persist at KIPL and mostly clear skies, with a
few clouds around 10 kft, will persist at KBLH. Winds will favor
the south-southwest at KBLH. At KIPL, winds will favor the
southwest to west, before favoring the southeast tomorrow
afternoon.

&&

.FIRE WEATHER...
Thursday through Monday:
High pressure will build across Arizona, resulting in relatively
dry conditions and well above normal temperatures with lower desert
highs near 110-115 each day. Wetting rains are generally
not anticipated Thursday and Friday. Thereafter, moisture will be on
the increase during the weekend, which will be sufficient for at
least isolated storms, particularly north and east of Phoenix. Min
RHs will generally fall into the teens each afternoon. Overnight max
RH should range around 25-40 percent. Meanwhile, winds will be
mostly light and diurnal each day, except in the vicinity of
thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Thursday morning through Saturday
     evening for AZZ530>556-559>562.

CA...Excessive Heat Watch from Thursday morning through Saturday
     evening for CAZ561-563>570.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Sawtelle
AVIATION...Feldkircher/AJ
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Jul 27, 4:33 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST Mon Jul 27 2020

AZZ547-556-557-280000-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
433 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
500 PM MST...

At 432 PM MST, Doppler radar was tracking a strong thunderstorm over
Sunflower, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunflower, Round Valley and Sycamore Creek.

This includes AZ Route 87 between mile markers 213 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11142 3396 11139 3393 11133 3378 11144
      3382 11158 3400 11154 3400 11150 3401 11148
      3401 11143
TIME...MOT...LOC 2332Z 200DEG 14KT 3389 11147

18
Special weather statement, Jul 27, 5:32 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Mon Jul 27 2020

AZZ563-280115-
Southeast Gila County AZ-
532 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 615 PM MST...

At 532 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Sawmill, or 36 miles east of Globe, moving
northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.

LAT...LON 3347 11017 3344 11021 3356 11033 3364 11008
      3347 11005
TIME...MOT...LOC 0032Z 149DEG 9KT 3353 11017

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:32 PM MSTSpecial Weather StatementPSR43 min
Jul 27, 6:35 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 27, 8:34 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 28, 2:57 AM MSTExcessive Heat WarningPSRGila, La Paz, Maricopa, Pinal, Yuma8 days
Jul 28, 2:57 AM MSTHeat AdvisoryPSRGila, Maricopa, Pinal5 days
Jul 28, 3:25 PM MSTSpecial Weather StatementPSRPinal50 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.